Antibiotic Exposure in Infancy Linked to Subsequent Eczema
Dose-response link noted, with 7 percent increase in risk for each additional antibiotic course
THURSDAY, June 27 (HealthDay News) -- Exposure to antibiotics in the first year of life is associated with an increased likelihood of eczema, with increasing risk seen for each additional course of antibiotics, according to research published online June 20 in the British Journal of Dermatology.
To examine the correlation between antibiotic exposure in utero or during the first year of life and the subsequent risk of eczema, Teresa Tsakok, B.M., B.Ch., from the Guy's and St. Thomas' Hospital NHS Foundation Trust in London, and colleagues conducted a systematic review of the literature and meta-analysis of observational studies involving children and young adults (aged 0 to 25 years).
Twenty observational studies were identified and included in the analyses. The researchers found that, based on 17 studies, the pooled odds ratio for postnatal antibiotic exposure was significantly increased at 1.41 (1.40 based on results from 10 longitudinal studies and 1.43 for seven cross-sectional studies). A significant dose-response association was identified, indicating a significant, 7 percent increase in the risk of eczema for each antibiotic course received during the first year of life. Based on four studies, the pooled odds ratio relating to antenatal exposure was 1.30 (95 percent confidence interval, 0.86 to 1.95).
"Overall, we found a significant positive association between postnatal antibiotic prescribing and eczema risk, which was equally strong for cross-sectional compared to longitudinal studies," the authors write.
Abstract (http://onlinelibrary.wiley.com/doi/10.1111/bjd.12476/abstract )Full Text (http://onlinelibrary.wiley.com/doi/10.1111/bjd.12476/pdf )